MAUDE Adverse Event Report: BARD ACCESS SYSTEMS HICKMAN HEMODIALYSIS/APHERESIS 13.5 FR. DUAL LUMEN CATHETER 36CM OVERALL LENGTH; BLOOD ACCESS DEVICE & ACCESSORIES

BARD ACCESS SYSTEMS HICKMAN HEMODIALYSIS/APHERESIS 13.5 FR. DUAL LUMEN CATHETER 36CM OVERALL LENGTH; BLOOD ACCESS DEVICE & ACCESSORIES
Catalog Number 0600662
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the photos were visually examined.The first photo shows the proximal end of an introducer needle with a damaged guidewire protruding from the pink hub.The guide wire straightener is also visible on the guidewire.The guidewire is unraveled significantly, with the damaged core wires visibly protruding.The second photo shows the tyvek lid stock with product label.The photographic evidence suggests the guidewire may have sustained needle damage during use, but the photographic evidence is not substantial enough to determine cause.The ifu states, ¿gently withdraw and remove needle.Caution: if the guidewire must be withdrawn while the needle is inserted, remove both the needle and guidewire as a unit to help prevent the needle from damaging or shearing the guidewire.¿ a lot history review (lhr) of rezc2397 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
On (b)(6) 2016 - facility reported during insertion of the device, allegedly the wire came apart.The procedure was stopped, a new device was opened to complete the procedure.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The complaint of a damaged guidewire was confirmed and the cause appears to be use related.The product returned for evaluation was one 18ga introducer needle and one j-tip guidewire.The investigation findings are consistent with damage caused by retraction of the guidewire against the bevel of the introducer needle.The returned product sample was evaluated and the guidewire was broken and the coil wire was unraveled.The damage region extended from the distal weld tip.It appeared that the inner core wire had broken which allowed the outer coil wire surrounding it to unravel.Microscopic examination of the fracture sites revealed the following: material necking of the wire at the break which is a characteristic feature of a strong pull on the wire; damage to the inside edge of the introducer needle which can occur if the guidewire is forcefully retracted against the needle, damaging the shape of the sharpened bevel.Biological material was also seen on the wire which may have contributed to the observed guidewire fracture as retraction of the wire together with the biological material could have caused the pieces to become stuck.An examination of the wire structure revealed no potential damage/defect related to manufacture of the product.Reference (b)(4) for further information regarding this failure mode.The ifu states ¿gently withdraw and remove needle.Caution: if the guidewire must be withdrawn while the needle is inserted, remove both the needle and guidewire as a unit to help prevent the needle from damaging or shearing the guidewire.¿.

Brand Name
HICKMAN HEMODIALYSIS/APHERESIS 13.5 FR. DUAL LUMEN CATHETER 36CM OVERALL LENGTH
Common Device Name
BLOOD ACCESS DEVICE & ACCESSORIES
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5931269
Report Number3006260740-2016-00474
Device Sequence Number16291172
Product Code LJS
UDI-Device Identifier00801741037511
UDI-Public(01)00801741037511(17)200328(10)REZC2397
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K830233
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 08/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/28/2020
Device Catalogue Number0600662
Device Lot NumberREZC2397
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/18/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/06/2016
Supplement Report FDA Received Date09/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1